What Is a Hypoglycemic Seizure?

In diabetics, taking too much insulin can cause their blood sugar to drop suddenly.
A hypoglycemic can carry a candy bar with him for emergencies.
A glass of orange juice is one of the best treatments for low blood sugar.
Drinking non-diet soda can help boost glucose.
Article Details
  • Written By: T. Broderick
  • Edited By: Heather Bailey
  • Last Modified Date: 09 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

A hypoglycemic seizure is a symptom of hypoglycemia that occurs when the blood's glucose level is extremely low. Seizures begin due to the body's inability to receive an adequate amount of glucose. It is only one of many symptoms of a glucose deficiency. A hypoglycemic seizure always necessitates medical attention. Preventing future seizures requires a balanced diet, following the specific instructions of one's doctor and always having on hand a small amount of sugary food or drink in case initial symptoms of low blood glucose appear.

Hypoglycemia is a condition that generally appears after a diabetic accidentally takes too much insulin. The insulin over-corrects the blood glucose level, causing blood glucose to drop too low. Hypoglycemia is also a side effect of some medication, and can occur as a symptom of some kidney and liver disorders.

A hypoglycemic seizure is one of many neurological symptoms that can present when the brain receives too little glucose. Someone may feel dizzy or lightheaded before a seizure. Just as likely, though, is that the person will have no precursor symptoms before he or she begins to seize. Either way, a seizure requires immediate medical attention.

Ad

If a person begins to seize, he or she is no longer able to ingest the food or drink needed to raise blood glucose. Glucose in an IV solution is necessary. Once a medical professional administers the IV, seizing should stop almost immediately. As the chances for permanent brain damage raise with the length of the seizure, time is of the essence when attaining medical help for a seizing person.

Preventing a hypoglycemic seizure is an important task for every person susceptible to hypoglycemia. For diabetics, maintaining a balanced diet and regularly testing blood glucose plays the largest role in maintaining a healthy lifestyle. The same is also recommended for those whose hypoglycemia was caused by another factor. Due to the various ways hypoglycemia affects people, following the instructions of one's doctor is an essential part of avoiding seizures.

One of the easiest things a hypoglycemic can do to prevent seizures and other symptoms of low glucose is always carrying a small amount of sugary food or drink. Candy bars are a popular option along with crackers. Half a can of non-diet soda or the same amount of orange juice works just as well. As they quickly raise blood sugar, these items are powerful weapons against seizures and other symptoms of hypoglycemia.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon943108
Post 6

My husband is a Type 2 diabetic and had a hypogycemic seizure 2 nights ago. I was the most frightening thing i have ever seen. Once the EMT's got an IV going and gave him Dextrose, he snapped right out of it. He had over corrected with his insulin and brought his sugars down too low. Very scary!!

anon333816
Post 4

Yes they can. Type 2 diabetics can take insulin and therefore develop low blood sugars. Type 2 doesn't mean pills only, although many are treated that way. Insulin is added when the pills fail to control blood sugar.

serenesurface
Post 3

My friend's father has diabetes and he has severe hypoglycemia from time to time. I even witnessed it once. He didn't lose consciousness but fell down and had trouble speaking.

My friend is used to it though and he knew what to do. He fed his dad honey and called an ambulance. I realized how difficult it is to be a diabetic then.

burcidi
Post 2

@literally45-- Do you have type 2 diabetes? I'm not an expert, so you should ask your doctor about this. But I have not heard of a type 2 diabetic suffering from hypoglycemia, especially if he or she is on medication.

In type 2 diabetes, blood sugar levels are higher than normal. Most type 2 diabetics have to take oral medications to increase their insulin sensitivity. Since they are not taking insulin shots, it is not likely for type 2 diabetics' blood sugar to fall enough to result in a seizure.

However, type 2 diabetic can experience hypoglycemia symptoms, and also something called "false hypoglycemia." This is when the body is used to elevated blood sugar levels and reacts to normal blood sugar levels thinking that it is too low.

It's only a problem if a diabetic's blood sugar falls below forty but people can start feeling uneasy at around seventy. Keeping glucose tablets with you is a good way to avoid lows.

literally45
Post 1

Can someone with type 2 diabetes experience a hypoglycemic seizure?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email